The Food and Drug Administration issued a warning Thursday about the dangers of the “Benadryl Challenge,” a rumored TikTok stunt that involves ingesting high doses of the allergy medication to induce hallucinations.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the FDA warning says.
However, there has been little evidence on TikTok of a widespread challenge, and the platform disabled both the “Benadryl” and “BenadrylChallenge” hashtags in order to prevent copycats.
While there have been several local news reports about teens involved with the challenge, NBC News has not confirmed these reports.
The FDA said in the warning that is “investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share.”
The agency also said that it has contacted TikTok and “strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.”
Taking higher than recommended doses of diphenhydramine, sold as Benadryl, can lead to serious heart problems, seizures, coma or even death, according to the FDA. Parents should store diphenhydramine away from children, and the agency recommends locking up all medicines to prevent accidental poisonings by children and misuse by teens.
In a statement provided to NBC News, Johnson & Johnson, which makes Benadryl, said, in part, “This online ‘challenge’ is extremely concerning, dangerous and should be stopped immediately.”
“As soon as we became aware of this dangerous trend, we contacted social media platforms to have the content removed,” the statement continued. “We are continuing to monitor and work with safety teams at the various social media platforms to remove dangerous content.”